Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 38, NWS Albany, NY

June 9, 2005Hamilton County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 9, 2005, 7:08 PM EDT for Hamilton County, New York. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 7:08 PM EDT (23:08 UTC)
Expired
Jun 9, 2005, 8:19 PM EDT
In force
71 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Hamilton County, NY

The radar

The Albany radar (KENX), 91 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 092308
SVRALY
NYC041-100015-
/O.NEW.KALY.SV.W.0038.050609T2308Z-050610T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
708 PM EDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EASTERN NEW YORK

* UNTIL 815 PM EDT

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF WELLS...OR ABOUT 17 MILES NORTH OF
  GLOVERSVILLE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELLS BY 725 PM EDT
  LAKE PLEASANT AND MOFFITT BEACH CAMPGROUND BY 730 PM EDT

LAT...LON 4325 7462 4319 7440 4349 7419 4357 7446

$$

GJM
1 follow-up statement
000 
WWUS51 KALY 100019
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
818 PM EDT THU JUN 9 2005

NYC041-100028-
/O.EXP.KALY.SV.W.0038.000000T0000Z-050610T0015Z/
HAMILTON NY-
818 PM EDT THU JUN 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON COUNTY
EXPIRED AT 815 PM EDT...

LAT...LON 4325 7462 4319 7440 4349 7419 4357 7446

$$

GJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:16 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 9, 3:16 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
ISSUED BY NWS BURLINGTON VT
316 PM EDT THU JUN 9 2005

WFO BTV BACKING UP WFO ALY DURING A COMPUTER UPGRADE AT ALY TODAY.
THEY ARE BACK FOR SHORT-TERM RESPONSIBILITY ATTM.

.SYNOPSIS...
WF TO MOVED TO THE NORTH OF THE FA TODAY. BEST UPR FORCING REMAINED
TO THE WEST OF THE FA TODAY THOUGH. NOT MUCH CONVECTION HAS POPPED
ACRS THE FA SO FAR TODAY. STRONG STORMS CURRENTLY ACRS THE NRN
ADIRONDACKS...BUT MOSTLY IN BTV/S FA. SOME CONVECTION HAS BEEN
TRYING TO POP OVER THE CATSKILLS FOR A WHILE. EXPECT MORE OF THE
SAME SUMMER-LIKE PATTERN DURING MUCH OF THE PERIOD.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
VIS SAT PIX STILL SHOWS A FAIR AMT OF SUNSHINE ACRS THE FA ATTM.

ENVIRONMENT ACRS THE FA EARLY TONITE LOOKS TO BE AT LEAST MODERATELY
SHEARED WITH CAPES BLW 2500 J/KG AND WET-BULB ZERO HTS OF
10-12.0 KFT. PW VALUES ACRS THE FA TODAY LOOKED TO BE 1.5-1.7.

CONVECTION EXPECTED ACRS MOSTLY THE NRN PORTION OF THE FA INTO THIS
EVENING. +RA A POSSIBILITY ACRS THE FA WITH ANY TSRA. SOME HAIL
AND/OR GUSTY WINDS CANNOT BE TOTALLY RULED OUT THOUGH IN ANY MORE
INTENSE CONVECTION. PREVIOUS GRIDS HAD THE MENTION OF +RA POSSIBLE
IN ANY STRONGER STORMS EARLY TONITE AND WILL LEAVE THAT ALONE FOR
NOW.

NOT MANY OTHER CHANGES TO THE GOING GRIDS. RAISED TEMPS SLIGHTLY
ACRS THE FA TONITE AND ON FRI BASED ON SFC OBS AND THE LATEST MOS
GUIDANCE.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
BASED ON COLLABORATION WITH WFO BTV...LOADED THE LATEST GFS80 WINDS
IN THE EXTENDED PERIOD. SMOOTHED SOME MAX/MIN TEMPS AS WELL IN THE
EXTENDED IN ORDER TO TRY AND BLEND BETTER WITH SURROUNDING WFOS.

WRKZFP OUT. ALL FINAL PRODUCTS ASAP. LATER...

&&

.AVIATION...
CONVECTION FIRING UP OVER HIGHER TERRAIN BUT HUDSON VLY STILL IN THE
CLEAR ATTM.  EXPECT TSTMS TO DEVELOP IN NEXT COUPLE HRS.  THIS WILL
BE THE MAIN AVIATION CONCERN INTO THE EVENING. OVERNIGHT WILL HAVE
SOME FOG/HAZE LIMITING VISIBILITIES.

&&

.HYDROLOGY...
24-HR QPE ACRS THE FA (THRU 15Z TODAY) APPEARED TO BE GENERALLY BLW
0.5...WITH SOME ISOLATED 1+ READINGS ACRS AREAS THAT RECEIVED
CONVECTION YESTERDAY. MORE ISOLATED +RA POSSIBLE ACRS THE FA INTO
EARLY TONITE. LATEST NERFC FFG VALUES REMAIN PRETTY HI ACRS THE FA
THOUGH.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SYNOPSIS/SHORT TERM/LONG TERM/HYDROLOGY...MURRAY
AVIATION...MCGILL
Hazardous weather outlook, Jun 9, 3:27 PM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
327 PM EDT THU JUN 9 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
327 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THESE STORMS ARE CAPABLE OF PRODUCING WIND SPEEDS OF
60 MPH...HAIL UP TO AN INCH IN DIAMETER...AND LOCALIZED FLOODING
OF SMALL STREAMS...ROADS...AND PARKING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A WARM AND HUMID AIRMASS WILL DOMINATE THE WEATHER WITH A
CHANCE OF THUNDERSTORMS EACH DAY...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON
AND EARLY THIS EVENING.

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.